South Dakota, 2012

Hail in South Dakota, August 22, 2012

August 22, 2012 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe as it crossed western Todd County and produced quarter sized hail in Parmalee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe as it crossed western Todd County and produced quarter sized hail in Parmalee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 22, 2:57 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 22, 2:57 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
257 PM MDT WED AUG 22 2012

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER FAR
NORTHWESTERN ND...WITH WARM FRONT EXTENDING SOUTHEAST ACROSS ND AND
A COOL FRONT STRETCHING SOUTH-SOUTHWEST INTO FAR NORTHEASTERN WY
AND CENTRAL WY. ANOTHER WEAK BOUNDARY IS LOCATED ACROSS SOUTHERN
SD...WITH A LOW OVER SOUTHWESTERN SD. UPPER LEVEL ANALYSIS SHOWS
WEAKENING RIDGE OVER THE DAKOTAS...WITH NEAR ZONAL FLOW TO THE
WEST ACROSS THE NORTHERN ROCKIES AND PACIFIC NW. SKIES ARE MOSTLY
SUNNY ACROSS NORTHEASTERN WY AND FAR WESTERN SD...PARTLY CLOUDY
FURTHER TO THE EAST. THUNDERSTORMS ARE TRYING TO DEVELOP SOUTHEAST
OF THE BLACK HILLS TOWARD SOUTH CENTRAL SD. TEMPS ARE MOSTLY IN
THE MID 80S TO MID 90S ACROSS THE AREA. WINDS ARE NORTHERLY BEHIND
THE FRONT OVER A GOOD PART OF NORTHEASTERN WY...WITH SOUTH-
SOUTHEAST WINDS ACROSS MUCH OF WESTERN SD.

HOT WEATHER WILL PERSIST THROUGH THE END OF THE WEEK AS WEAK
RIDGING REMAINS OVER THE AREA. WEAK DISTURBANCES PASSING THROUGH
THE AREA WILL BRING MOSTLY ISOLATED SHOWER AND THUNDERSTORM
ACTIVITY AT TIMES THROUGH THE END OF THE WEEK. THE MAIN CHANCES
WILL BE LATE TODAY AND TONIGHT AND THEN AGAIN FRIDAY AFTERNOON AND
NIGHT. MORE SEASONABLE TEMPERATURES ARE EXPECTED OVER THE WEEKEND
AS STRONGER COLD FRONT PASSES THROUGH FRIDAY NIGHT.

THE COOL FRONT WILL SLOWLY PUSH SOUTH AND EAST ACROSS WESTERN AND
CENTRAL SD LATE THIS AFTERNOON AND EVENING...STALLING OVER OR JUST
SOUTH OF SOUTH CENTRAL SD OVERNIGHT INTO THURSDAY. A WEAK UPPER
LEVEL DISTURBANCE WILL TRAIL THE FRONT AND PASS THROUGH THE AREA
TONIGHT. THE CHANCES FOR SHOWERS AND STORMS WILL GENERALLY SHIFT
EAST OF THE BLACK HILLS BY THIS EVENING...WITH THE BEST CHANCES
ACROSS SOUTH CENTRAL SD. A FEW STRONGER STORMS WITH HAIL AND
GUSTY WINDS STILL LOOK POSSIBLE INTO THE EVENING OVER SOUTH
CENTRAL SD AS ADEQUATE SHEAR AND CAPE OF 500 TO 1000 J/KG REMAIN
IN PLACE. LOWS TONIGHT WILL MOSTLY BE IN THE MID 50S TO MID 60S.

SKIES WILL BE PARTLY CLOUDY TO MOSTLY SUNNY ON THURSDAY...WITH
WEAK ENERGY ALOFT CONTINUING TO BRING SOME MID AND HIGH CLOUDINESS
ACROSS THE AREA. WEAK INSTABILITY OVER THE BLACK HILLS COULD
ALLOW A SHOWER OR THUNDERSTORM TO DEVELOP ACROSS THE HIGHER
TERRAIN IN THE AFTERNOON. HIGHS LOOK TO BE 2 TO 5 DEGREES COOLER
THAN TODAY...ESPECIALLY ACROSS AREAS SOUTH AND EAST OF THE HILLS.
NORTHERLY WINDS WILL BECOME SOUTHEASTERLY ACROSS MOST OF THE AREA
DURING THE LATE MORNING AND AFTERNOON HOURS. A STRONG LOW LEVEL
JET WILL DEVELOP ACROSS EASTERN MT THURSDAY NIGHT AND MOVE INTO
WESTERN ND BY FRIDAY MORNING. IT LOOKS LIKE ANY SHOWERS AND STORMS
THAT DEVELOP WITH THIS JET WILL STAY NORTH OF THE CWA...BUT WILL
HAVE TO MONITOR THIS FOR THE POSSIBILITY OF SOMETHING OVER FAR
NORTHWESTERN SD LATER THURSDAY NIGHT OR EARLY FRIDAY.

SURFACE LOW WILL DEVELOP LATE THURSDAY NIGHT AND FRIDAY OVER
EASTERN MT AS COLD FRONT MOVES SOUTHEAST OUT OF CANADA. AN UPPER
LOW IS PROGGED TO MOVE EAST ALONG THE MT/CANADIAN BORDER FRIDAY
INTO FRIDAY NIGHT. SOUTHWESTERLY FLOW WILL DEVELOP AHEAD OF THE
TROF ACROSS THE HIGH PLAINS...BRINGING SHORTWAVE ENERGY OVER THE
AREA FRIDAY AFTERNOON AND NIGHT. COLD FRONT IS PROGGED TO MOVE
SOUTHEASTWARD THROUGH THE AREA LATE FRIDAY AND FRIDAY NIGHT. HOT
AND DRY CONDITIONS CAN BE EXPECTED AHEAD OF THE FRONT...ESPECIALLY
ACROSS NORTHEASTERN WY INTO PORTIONS OF FAR WESTERN SD. HIGHS WILL
BE SIMILAR TO TODAY...WITH 90S ACROSS MUCH OF THE PLAINS. WILL
KEEP CHANCES FOR PCPN MAINLY CONFINED TO THE HILLS AREA AND
EASTWARD ACROSS SD.

EXTENDED...NOT MANY CHANGES NEEDED TO THE EXTENDED FORECAST SATURDAY
THROUGH WEDNESDAY. BEHIND THE COOL FRONT...COOLER TEMPERATURES ARE
EXPECTED SATURDAY AND SOMEWHAT ON SUNDAY. LEFTOVER TSRA WILL END
OVER CENTRAL SD BY 00Z SUNDAY. AN UPPER LEVEL RIDGE WILL THEN BUILD
BACK INTO THE AREA FOR THE FIRST HALF OF NEXT WEEK...BRINGING ABOVE
AVERAGE TEMPERATURES.

&&

.AVIATION...18Z TAFS
VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT WITH CONSIDERABLE
MID/HIGH CLOUDS AROUND THE AREA. A COUPLE OF TSRA MAY DEVELOP FROM
WEST TO EAST THROUGH TONIGHT...ESPECIALLY TO THE SOUTH AND EAST OF
THE BLACK HILLS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM....MLS
AVIATION...MLS
Hazardous weather outlook, Aug 22, 6:22 AM CST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
622 AM MDT WED AUG 22 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
622 AM MDT (722 AM CDT) WED AUG 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS TODAY ACROSS
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. WITH A VERY DRY
ATMOSPHERE IN PLACE...SOME OF THESE THUNDERSTORMS MAY HAVE VERY
LITTLE RAINFALL ASSOCIATED WITH THEM.

A BETTER CHANCE FOR THUNDERSTORMS WILL OCCUR ACROSS SOUTH CENTRAL
SOUTH DAKOTA TONIGHT...AS AN UPPER LEVEL DISTURBANCE AND COOL FRONT
CROSS THE AREA. A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS EVENING
ACROSS SOUTH CENTRAL SOUTH DAKOTA WITH HAIL AND GUSTY WINDS THE
MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE BLACK HILLS
THURSDAY AFTERNOON...AND ACROSS THE ENTIRE AREA FRIDAY AFTERNOON
INTO SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 22, 4:44 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
444 PM MDT WED AUG 22 2012

SDZ044-047-222330-
BENNETT SD-TODD SD-
544 PM CDT WED AUG 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENNETT AND
NORTHWESTERN TODD COUNTIES UNTIL 630 PM CDT/530 PM MDT/...

AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF VETAL...OR 24 MILES
NORTHEAST OF MARTIN...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PARMELEE...

&&

LAT...LON 4338 10084 4316 10093 4321 10136 4339 10137
TIME...MOT...LOC 2244Z 273DEG 19KT 4331 10127

CARSTENS

The radar

The North Platte radar (KLNX), 156 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Todd

When
August 22, 5:11 PM CST to 5:15 PM CST
Where
Todd County, Parmelee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.320, -101.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397492.